Digestive Disorders / Gastroenterology Expert Forum
Anyone else suffering from radiation proctitis?
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Anyone else suffering from radiation proctitis?

I have developed proctitis due to radiation damage after being treated for cervical cancer last year. I suffer terribly with bowel cramping, bleeding from rectum, intermittent diaria, constipation, and mucous and bloody stools. Is there anyone else with this disease out there that can tell me how to control the flare-ups. I hear diet is important, but I don't know what or what not to eat. Dr isn't very helpful at all. Will I have this condition the rest of my life? Thanks. Norfin
Related Discussions
0 Comments
Blank
Avatar_n_tn
Hmmm, i'm not sure if radiation proctitis would be treated the same as ulcerative proctitis, but you could try looking up ulcerative colitis/proctitis on the net.  There is different diets and things that you can try.  Maybe you can even try switching to a different doctor.  If the doc isn't helping you out with your problem (which is what thier supposed to do), then maybe you could try seeing a different one.  You shouldn't have to suffer with that, especially with all you've already been through.  Also, you can look up radiation proctitis on the net.  There are a couple of different sites on it.  I don't know any off hand, but i've seen them when my doc thought i had ulcerative proctitis.  i hope you feel better!!!!
Blank
Avatar_n_tn
Thanks so much for your post. I've been all over the net, yes, "ulcerative proctitis, and radiation proctitis are the same thing. This is a result from radiation to the pelvic area they told me.
Blank
Avatar_n_tn
first have you seen your doctor about your complications after radiation treatment your discription of symptoms suond serious.you may need a second opion on this. i looked up radiation proctitis on the net and found a cite for diet and other relating isues.i hope things get better for you.and i hope the cite will answer some questions for you . the cite address is www.endowsec.com
Blank
Avatar_n_tn
Hi---- I also have radiation proctitis plus other problems from the radiation therapy I received a number of years ago for cervical cancer.  I have just joined a study being conducted by Dr. Ece Mutlu and Dr. Keith Bruninga, gastroenterologists at Rush-Presbyterian-St. Luke's Medical Center Chicago, Ill.  According to them, radiation treatment causes oxygen free radicals to form from cells that have been injured by radiation.  Oxygen free radicals are highly active molecules that react with cells by changing or damaging their structure.  The formation of the oxygen free radicals increases the amount of injury to the cells and results in a chronic condition as blood flow to the cells is decreased.  Vitamin E is a potent antioxidant that can react with damaging oxygen free radicals.  Vitamin C in combination with E increases the effects of vitamin E.  The researchers believe that the antioxidant treatment regimen using the vitamins counteracts and can prevent oxygen free radical injury and increase blood flow to the injured cells of patients with chronic radiation proctitis.  Sounds complicated, but does make some sense and at this point I am willing to try anything!!We are given one 400 IU vitamin E tablet along with one 500 mg vitamin C tablet three times each day for eight consecutive weeks.  However, this is a double blinded study so my pills may be placebos and I won't know for sure until after the eight weeks are over.  Just started taking them last week so haven't noticed any changes yet.  You might want to ask you doctor about this, or if you live near chicago call 1-312-942-5861.  They are still looking for participants.  There is a risk for doing it on your own especially if you have high cholesterol.  The antioxidants can diminish the benefits of cholesterol lowering drugs.  I'm having additional blood tests to monitor this.  Hope this info can help you.  Sure ain't no fun, is it??  Good luck.  Gramdar
Blank
Avatar_n_tn
A related discussion, radiation induced proctitis was started.
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank